Vermont, 2008

Flash Flood in Vermont, August 10, 2008

August 10, 2008 · NWS BTV · 1 event in 1 county or zone

An unseasonably cold and unstable mid-atmospheric area of low pressure traversed New York and Vermont on August 10th. Steering winds in the upper levels of the atmosphere were light, and the slow movement of the storms increased the heavy rain threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably cold and unstable mid-atmospheric area of low pressure traversed New York and Vermont on August 10th. Steering winds in the upper levels of the atmosphere were light, and the slow movement of the storms increased the heavy rain threat. Soil conditions were nearly saturated from repeated heavy rainfall over previous weeks. Widely scattered showers and isolated thunderstorms moved across the region during the afternoon, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 1:55 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 1:55 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
255 PM EDT SUN AUG 10 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY TODAY
INTO EARLY TUESDAY...BRINGING ANOTHER ROUND OF PRECIPITATION TO
THE REGION. AN AREA OF HIGH PRESSURE MOVES OVER THE REGION BY
MIDWEEK...WITH YET ANOTHER CHANCE FOR PRECIPITATION INTO NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1102 AM EDT SUNDAY...PREVIOUS FORECAST IN GOOD SHAPE.
HOWEVER...WILL UPDATE THE ZONE FORECAST TO REMOVE REFERENCES TO
THIS MORNING AND TO MIDDAY. SATELLITE LOOP SHOWING CLOSED UPPER
LOW OVER SOUTHEAST ONTARIO JUST EAST OF LAKE HURON AT THIS TIME.
THIS CLOSED UPPER LOW WILL MOVE SLOWLY SOUTHEAST THROUGH MONDAY.
COMPOSITE RADAR LOOP SHOWING SOME SCATTERED LIGHT RAIN SHOWERS
ACROSS THE ADIRONDACKS AND SAINT LAWRENCE VALLEY AT THIS
TIME...WITH THUNDERSTORMS FURTHER SOUTH FROM THE MOHAWK VALLEY OF
NEW YORK TO NORTHEAST PENNSYLVANIA. VISIBLE SATELLITE LOOP SHOW
CUMULUS CLOUDS DEVELOPING ALONG THE WESTERN SLOPES OF THE GREEN
MOUNTAINS AT THIS TIME. EXPECTING SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS VERMONT THIS AFTERNOON AS ATMOSPHERE
DESTABILIZES...WITH LOCALLY HEAVY RAINFALL POSSIBLE...ALONG WITH
POSSIBLE HAIL AND GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AS OF 429 AM EDT SUNDAY...MON MORNING SFC SYSTEM CONTINUES TO
PUSH SLOWLY OVER SOUTHERN NEW ENG. THIS WILL SHIFT CORE OF
REMAINING HEAVIEST RW ACTIVITY TO E AND S VT W/ SE WINDS AS MAIN
FLOW. PRECIP TAPERS OFF FROM W TO E BY MON NGT...WITH LINGERING
RW ACROSS E VT AS LOW LIFTS N AND E INTO CANADIAN MARITIMES.
EXPECTING SOME LIMITED CLRING OVER N NY AS SFC RIDGE EDGES INTO
THE AREA.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 250 PM EDT SUNDAY...BROAD UPPER LOW WILL BE LOCATED OVER
SOUTHERN QUEBEC WEDNESDAY...AND MAKE ITS WAY SLOWLY EAST THROUGH
THURSDAY. SERIES OF SHORTWAVES WILL ROTATE AROUND THE LOW DURING
THIS PERIOD...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE REGION. BEST CHANCE FOR SHOWERS AND STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY...DUE INSTABILITY FROM
DAYTIME HEATING. CHANCES FOR SHOWERS WILL DECREASE ON FRIDAY AS
UPPER LOW GRADUALLY MAKES ITS WAY INTO EASTERN CANADA AND WEAK
AREA OF HIGH PRESSURE BUILDS INTO THE AREA FOR LATER FRIDAY
THROUGH SATURDAY. DEEP TROUGH OVER THE CENTRAL U.S. ON SATURDAY
WILL LIFT NORTHEASTWARD SATURDAY NIGHT THROUGH SUNDAY...BRINGING
BACK A CHANCE OF SHOWERS TO THE FORECAST AREA. TEMPS WITHIN A FEW
DEGREES OF SEASONAL NORMS DURING THE PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE MOVING INTO THE FORECAST AREA AT THIS TIME AND WILL AFFECT
THE REGION THROUGH THIS AFTERNOON AND INTO THIS EVENING. MORE
ORGANIZED SHOWERS AND STORMS ARE EXPECTED BETWEEN 18Z AND 02Z AS
THE ATMOSPHERE BECOMES MORE UNSTABLE AND AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES SLOWLY ACROSS THE SOUTHERN TIER OF NEW
YORK. EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS IN THE 20 TO 40
KNOT RANGE...AND SMALL HAIL WITH ANY OF THE STORMS DURING THIS
TIME PERIOD. THIS WILL RESULT IN IFR CONDITIONS IN THE VICINITY
OF THE STORMS. OTHERWISE AFTER 02Z EXPECT SOME LINGERING RAIN
SHOWERS AND MVFR CONDITIONS THROUGH THE REMAINDER OF THE PERIOD.

18Z MONDAY THROUGH THURSDAY...UPPER LEVEL LOW WILL BE SLOW TO
DEPART WITH THE THREAT OF RAIN LASTING THROUGH TUESDAY. EXPECT
MVFR/IFR CONDITIONS AT TIMES MONDAY THROUGH TUESDAY IN SHOWERS
AND SCATTERED THUNDERSTORMS. BETTER CONDITIONS ON WED/THURS AS
LOW PRESSURE DEPARTS. UPPER LEVEL TROUGH LINGERS OVER THE AREA
HOWEVER...WITH JUST A FEW ISOLD RAIN SHOWERS POSSIBLE OVER THE
HIGHER TERRAIN...BUT WILL NOT BE A MAJOR IMPACT TO AVIATION
OPERATIONS.

&&

.HYDROLOGY...
AS OF 429 AM EDT SUNDAY...A POTENT UPPER LEVEL LOW PRESSURE
SYSTEM...CURRENTLY OVER WESTERN NEW YORK THIS MORNING...WILL MOVE
SLOWLY EAST AND SOUTHEAST THROUGH MONDAY. AREA GETS INTO THE UPPER
DIFFLUENCE ON THE NORTHEAST SIDE OF THE UPPER LOW AND THIS WILL
INCREASE DYNAMIC SUPPORT OVER THE AREA. THIS WILL HAPPEN AS THE
ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AND FROM MIDDAY
ONWARD...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP. THE STORMS WILL
BE SLOW MOVING...ESPECIALLY TOWARD THE EAST...BUT INDIVIDUAL CELLS
WILL BE MOVING FROM SOUTH TO NORTH. WITH PRECIPITABLE WATER VALUES
AROUND 1.3 INCHES...THE SLOW MOVEMENT OF STORMS...AND POSSIBLE
TRAINING OF ECHOES...THE THREAT FOR FLASH FLOODING WILL EXIST AS 1
TO 3 INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF TIME. THE
SATURATED SOIL CONDITIONS ACROSS THE AREA CANNOT HANDLE
PRECIPITATION OF THIS MAGNITUDE IN A SHORT PERIOD OF TIME.
THESE AMOUNTS WOULD EXCEED FLASH FLOOD GUIDANCE VALUES FOR THIS
AFTERNOON AND TONIGHT. MORE RAIN IS EXPECTED SUNDAY NIGHT AND
MONDAY...AND WHILE IT MAY NOT BE AS CONVECTIVE AS THE EVENT FOR
TODAY...THE LONGER DURATION OF PRECIPITATION COULD COMPLICATE THE
SITUATION. THUS THE FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS
AFTERNOON THROUGH MONDAY EVENING.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR VTZ001>012-
     016>019.
NY...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ028-031-034-
     035.

&&

SYNOPSIS...JN
NEAR TERM...WGH
SHORT TERM...JN
LONG TERM...RJS
AVIATION...JAN
HYDROLOGY...EVENSON
Hazardous weather outlook, Aug 10, 3:14 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
414 AM EDT SUN AUG 10 2008

NYZ028-031-034-035-VTZ001>012-016>019-110815-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
414 AM EDT SUN AUG 10 2008

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ026-027-029-030-087-110815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
414 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA WITH
LOCALIZED RAINFALL AMOUNTS IN THE 1 TO 2 INCH RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

In the hours before

Local storm report, Aug 10, 1:42 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BRISTOL                 44.14N 73.08W
08/10/2008  E0.88 INCH       ADDISON            VT   PUBLIC

&&

GERALDM
Local storm report, Aug 10, 2:44 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
344 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             ORWELL                  43.80N 73.30W
08/10/2008  E0.50 INCH       ADDISON            VT   PUBLIC

0215 PM     HAIL             BRISTOL                 44.14N 73.08W
08/10/2008  E0.88 INCH       ADDISON            VT   PUBLIC

0220 PM     HAIL             SCHROON LAKE            43.83N 73.73W
08/10/2008  E0.50 INCH       ESSEX              NY   PUBLIC

0325 PM     DOWNBURST        PAWLET                  43.35N 73.18W
08/10/2008                   RUTLAND            VT   PUBLIC

            1.5 INCH RAIN IN PAST HOUR

&&

GERALDM
Special weather statement, Aug 10, 2:55 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EDT SUN AUG 10 2008

VTZ008-010-012-018-102100-
WASHINGTON-ORANGE-WINDSOR-EASTERN ADDISON-
INCLUDING...BETHEL...RANDOLPH AND WHITE RIVER JUNCTION
355 PM EDT SUN AUG 10 2008

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER QUECHEE...MOVING NORTH AT 28 MPH.

THE THUNDERSTORM WILL BE NEAR SHARON...6 MILES EAST OF SOUTH ROYALTON
BY 410 PM...NEAR STRAFFORD...6 MILES EAST OF TUNBRIDGE BY 420 PM...5
MILES WEST OF WEST FAIRLEE BY 430 PM...NEAR VERSHIRE...5 MILES EAST
OF CHELSEA BY 440 PM AND 6 MILES WEST OF CORINTH BY 450 PM.

HAIL UP TO ONE HALF INCH...DEADLY LIGHTNING...AND RAINFALL RATES OF
ONE TO ONE HALF INCH AN HOUR OR HIGHER MAY ACCOMPANY THESE
THUNDERSTORMS.

DD
Special weather statement, Aug 10, 3:09 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT SUN AUG 10 2008

VTZ004-007-102115-
CALEDONIA-ESSEX-
INCLUDING...ST. JOHNSBURY
409 PM EDT SUN AUG 10 2008

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOWER WATERFORD...MOVING NORTH AT 14 MPH.

THE THUNDERSTORM WILL BE NEAR PASSUMPSIC BY 420 PM...NEAR ST.
JOHNSBURY...CONCORD BY 440 PM...NEAR LYNDONVILLE BY 510 PM AND NEAR
EAST BURKE BY 520 PM.

SMALL HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING MAY ACCOMPANY
THIS THUNDERSTORM.

DD
Special weather statement, Aug 10, 3:20 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT SUN AUG 10 2008

NYZ028-031-102115-
EASTERN CLINTON-WESTERN CLINTON-
INCLUDING...CHAMPLAIN...CHAZY...EXIT 41 I87...EXIT 42 I87...EXIT 43
I87...MOOERS...MOOERS FORKS...PERRY MILLS AND SCIOTA
420 PM EDT SUN AUG 10 2008

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SCIOTA...MOVING NORTHWEST AT 17 MPH.

THE THUNDERSTORM WILL BE NEAR MOOERS AT 420 PM AND PERRY MILLS BY
425 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

JAN
Special weather statement, Aug 10, 3:29 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
429 PM EDT SUN AUG 10 2008

VTZ003-006>008-010-102130-
LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ORLEANS-
INCLUDING...BARRE...MONTPELIER AND MORRISVILLE
429 PM EDT SUN AUG 10 2008

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BARRE...MOVING NORTH AT 16 MPH.

THE THUNDERSTORM WILL BE NEAR MONTPELIER BY 440 PM...NEAR EAST
MONTPELIER...PLAINFIELD BY 450 PM...NEAR WORCESTER BY 510 PM...NEAR
CALAIS BY 520 PM AND NEAR ELMORE BY 530 PM.

HAIL UP TO HALF AN INCH...DEADLY LIGHTNING...BRIEF HEAVY
RAIN...WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

DD

The radar

The Burlington radar (KCXX), 114 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rutland

When
August 10, 3:47 PM EST to 4:30 PM EST
Where
Rutland County, 0.55 mi N of Middletown Spgs to 1.64 mi W of Middletown Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.488, -73.122

Heavy rainfall from slow moving thunderstorms produced flash flooding in Middletown Springs, where water covered Route 133.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134098.